Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Melbourne, FL

June 27, 1997Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 27, 1997, 3:10 PM EDT for Seminole County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1997, 3:10 PM EDT (19:10 UTC)
Expired
Jun 27, 1997, 4:10 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS01 KMLB 271911 RRA
SVRMLB
FLC117-272010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
310 PM EDT FRI JUN 27 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 410 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SEMINOLE COUNTY
 
AT 308 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM DEVELOPING
SOUTH OF S.R. 46 NEAR GENEVA. THE STORM WILL DRIFT WEST TOWARD
GENEVA AND CHULUOTA.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:59 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 27, 1:59 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT FRI JUN 27 1997

TODAY'S MODELS CONTINUE TRENDS OF THE LAST FEW DAYS-THESE TRENDS
INCLUDE CONTINUING THE PRESENCE OF A DEEP LAYER RIDGE WHICH DRIFTS A
LITTLE NORTH AND SOUTH...BUT ESSENTIALLY REMAINS PARKED ALONG AN E-W
AXIS ACROSS CENTRAL FLORIDA. THE LOW TO MID LEVEL STEERING FLOW
CONTINUES TO ROTATE AROUND THE RIDGE...WITH THE SEA BREEZE MAKING
GOOD INLAND PROGRESS TO THE SOUTH IN SOUTHEAST FLOW AND TRUDGING
SLOWLY INLAND IN VOLUSIA COUNTY IN SOUTHWEST FLOW. ALSO CONTINUING IS
THE TREND TOWARDS HIGHER MEAN RH/PRECIPITABLE WATER VALUES THE
FARTHER NORTH YOU GO UP THE PENINSULA...WITH THE PRESENT ZONE
FORECAST SCENARIDO LIKELY TO PLAY OUT AGAIN SATURDAY AND SUNDAY...WITH
SOME MINOR PERMUTATIONS AS USUAL.

PETERSEN

In the hours before

Special weather statement, Jun 27, 10:20 AM EDT, 4 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-271630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT FRI JUN 27 1997

...SCATTERED STORMS ALONG THE COAST WITH NUMEROUS STORMS INLAND...

SUFFICIENT MOISTURE COUPLED WITH DAYTIME HEATING WILL RESULT IN
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS. THE GREATEST COVERAGE
WILL BE ALONG THE I-4 CORRIDOR DURING THE LATE AFTERNOON. STORMS WILL
FORM DURING THE EARLY AFTERNOON ALONG BOTH COASTS. THE ATLANTIC SEA
BREEZE WILL MOVE QUICKLY INLAND FROM VERO BEACH SOUTH WHILE NORTH OF
VERO BEACH IT WILL MAKE SLOWER PROGRESS INLAND. ALONG THE WEST COAST
...THE GULF SEA BREEZE WILL MOVE QUICKLY INLAND NORTH OF TAMPA WHILE
SOUTH OF TAMPA IT WILL MOVE SLOWLY INLAND. THESE TWO BOUNDARIES WILL
COLLIDE NEAR THE I-4 CORRIDOR BY LATE AFTERNOON. ONCE THIS OCCURS...
STORMS WILL RAPIDLY INCREASE IN COVERAGE AND INTENSITY...AND A FEW
MAY BECOME SEVERE. STORMS WILL THEN DRIFT EAST AND AFFECT VOLUSIA AND
NORTHERN BREVARD COUNTIES DURING THE EVENING.

THE PRESENCE OF DRY AIR ALOFT MEANS SOME STORMS MAY PRODUCE HAIL AND
DAMAGING WIND GUSTS. STORMS WILL MOVE SLOWLY...AT LESS THAN 10 MPH.
THIS MAY LEAD TO LOCAL RAINFALL AMOUNTS OF 3 TO 4 INCHES IN ONE HOUR
...WHICH WOULD CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS. ANY
FLORIDA THUNDERSTORM WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...
THE NUMBER ONE WEATHER THREAT DURING THIS TIME OF YEAR.

MARINE OUTLOOK...SOUTH OF CAPE CANAVERAL...SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ALONG THE INTRACOASTAL WATERS DURING THE EARLY
AFTERNOON. DURING THE REMAINDER OF THE AFTERNOON AND EVENING...NO
STORMS ARE EXPECTED. NORTH OF CAPE CANAVERAL...SCATTERED STORMS WILL
BE POSSIBLE ALONG THE COAST THROUGHOUT THE DAY. AFTER 7 PM...STORMS
OVER THE PENINSULA WILL LIKELY MOVE OFFSHORE INTO THE COASTAL WATERS.

CRISTALDI
Special weather statement, Jun 27, 10:22 AM EDT, 4 hours 48 minutes before
FLZ041-044>047-053-054-058-059-064-501-271630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT FRI JUN 27 1997

...SCATTERED STORMS ALONG THE COAST WITH NUMEROUS STORMS INLAND...

SUFFICIENT MOISTURE COUPLED WITH DAYTIME HEATING WILL RESULT IN
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS. THE GREATEST COVERAGE
WILL BE ALONG THE I-4 CORRIDOR DURING THE LATE AFTERNOON. STORMS WILL
FORM DURING THE EARLY AFTERNOON ALONG BOTH COASTS. THE ATLANTIC SEA
BREEZE WILL MOVE QUICKLY INLAND FROM VERO BEACH SOUTH WHILE NORTH OF
VERO BEACH IT WILL MAKE SLOWER PROGRESS INLAND. ALONG THE WEST COAST
...THE GULF SEA BREEZE WILL MOVE QUICKLY INLAND NORTH OF TAMPA WHILE
SOUTH OF TAMPA IT WILL MOVE SLOWLY INLAND. THESE TWO BOUNDARIES WILL
COLLIDE NEAR THE I-4 CORRIDOR BY LATE AFTERNOON. ONCE THIS OCCURS...
STORMS WILL RAPIDLY INCREASE IN COVERAGE AND INTENSITY...AND A FEW
MAY BECOME SEVERE. STORMS WILL THEN DRIFT EAST AND AFFECT VOLUSIA AND
NORTHERN BREVARD COUNTIES DURING THE EVENING.

THE PRESENCE OF DRY AIR ALOFT MEANS SOME STORMS MAY PRODUCE HAIL AND
DAMAGING WIND GUSTS. STORMS WILL MOVE SLOWLY...AT LESS THAN 10 MPH.
THIS MAY LEAD TO LOCAL RAINFALL AMOUNTS OF 3 TO 4 INCHES IN ONE HOUR
...WHICH WOULD CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS. ANY
FLORIDA THUNDERSTORM WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...
THE NUMBER ONE WEATHER THREAT DURING THIS TIME OF YEAR.

MARINE OUTLOOK...SOUTH OF CAPE CANAVERAL...SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ALONG THE INTRACOASTAL WATERS DURING THE EARLY
AFTERNOON. DURING THE REMAINDER OF THE AFTERNOON AND EVENING...NO
STORMS ARE EXPECTED. NORTH OF CAPE CANAVERAL...SCATTERED STORMS WILL
BE POSSIBLE ALONG THE COAST THROUGHOUT THE DAY. AFTER 7 PM...STORMS
OVER THE PENINSULA WILL LIKELY MOVE OFFSHORE INTO THE COASTAL WATERS.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:38 PM EDTSevere Thunderstorm WarningMLBVolusia47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.